Bilateral Bull’s Eye Maculopathy
Title: Bilateral Bull’s Eye Maculopathy: A Sign of Hydroxychloroquine Toxicity
Author(s): Sahil Aggarwal BS, Srav Vegunta MD, Jeff Pettey, MD
Keywords/Main Subjects: retinal toxicity, maculopathy, bull’s eye maculopathy, hydroxychloroquine, Plaquenil
Diagnosis: Hydroxychloroquine-induced retinal toxicity.
Description: A 67-year old woman with a history of systemic lupus erythematous was being treated with therapeutic dose of hydroxychloroquine for 30 years and noticed a progressive loss of central vision in both eyes. On examination, visual acuity was 20/40 in the right eye and 20/30 in the left eye, and fundus examination showed a hypopigmented ring surrounding the macula bilaterally. Fundus photos (Figure 1a and 1b) showed parafoveal depigmentation of the retinal pigment epithelium (RPE) bilaterally. Fundus autofluorescence (Figure 2a and 2b) shows a ring of hyperautofluorescence surrounding parafoveal hypoautofluorescence corresponding to retinal pigment epithelium damage. Optical coherence tomography (OCT) of the macula shows right eye with significant loss of the foveal and parafoveal photoreceptor inner segment/outer segment (IS/OS) junction with RPE irregularity (Figure 3a, arrows). Left eye parafoveal IS/OS and RPE loss with shine through of OCT light signal into the choroidal space (Figure 3b, stars) and foveal subretinal fluid. The patient was diagnosed with retinal toxicity secondary to chronic hydroxychloroquine use and was referred to rheumatology for evaluation of alternative treatment regimens for her autoimmune condition.
Series: Moran-NOVEL Collection